Massachusetts, 2016Strong Wind in Massachusetts, March 28 to 29, 2016
March 28 to 29, 2016 · NWS ALY · 2 events in 2 counties and zones
Behind a departing storm system, very strong winds were in place over western Massachusetts. The combination of the deepening storm east of New England and an area of high pressure building into the region from the west allowed for a strong pressure gradient to be in place.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a departing storm system, very strong winds were in place over western Massachusetts. The combination of the deepening storm east of New England and an area of high pressure building into the region from the west allowed for a strong pressure gradient to be in place. West to northwest winds gusted up to 50 MPH at times, mainly during the morning hours on Tuesday, March 29th.
Winds eventually diminished during the afternoon, as the storm system moved away from the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 28, 9:01 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 28, 9:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1001 PM EDT MON MAR 28 2016
.SYNOPSIS...
BEHIND A DEPARTING STORM SYSTEM...RAIN AND SNOW SHOWERS
WILL END OVER THE REGION TONIGHT...ALONG WITH GUSTY WESTERLY
WINDS. WINDS WILL CONTINUE TO BE STRONG INTO THE DAY TUESDAY WITH
BELOW NORMAL TEMPERATURES. TEMPERATURES WILL MODERATE BACK ABOVE
NORMAL FOR THE MIDDLE OF THE WEEK...BEFORE ANOTHER STORM SYSTEM
RETURNS THE THREAT OF RAIN SHOWERS FOR LATE THURSDAY INTO FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 1001 PM EDT...THE WIND ADVISORY REMAINS IN EFFECT FOR EAST
CENTRAL NEW YORK AND ADJACENT WESTERN NEW ENGLAND FOR TONIGHT AND
TUESDAY.
A RAPIDLY DEEPENING AREA OF LOW PRESSURE OVER THE CANADIAN
MARITIMES WILL ALLOW FOR VERY STRONG WINDS TONIGHT. ON THE
BACKSIDE OF THE DEEPENING STORM SYSTEM...A FEW LINGERING RAIN
SHOWERS AND MOUNTAIN SNOW SHOWERS ARE ONGOING OVER THE ADIRONDACKS
AND SRN VT. THESE MAY CONTINUE FOR THE NEXT FEW HOURS...AND A
LIGHT DUSTING TO AN INCH OF SNOW IS POSSIBLE AT THE HIGHEST
ELEVATIONS /MAINLY ABOVE 3000 FT/. THERE REMAINS ONE MORE BATCH OF RAIN
SHOWER OVER THE CAPITAL REGION...BUT LITTLE ADDITIONAL RAINFALL
WILL OCCUR IN THE ALBANY AREA AS THE STORM CONTINUES TO PULL AWAY...AND
NO SNOW IS EXPECTED FOR ANY OF THE VALLEY AREAS...AS THE BOUNDARY
LAYER WILL REMAIN TOO WARM BEFORE PRECIP ENDS.
MEANWHILE...WINDS ARE SWITCHING TO THE WEST AND BECOMING GUSTY.
WINDS HAVE ALREADY BEEN GUSTING OVER 30 MPH AT TIMES. WITH A
STRENGTHENING PRESSURE GRADIENT AND COLDER AIR MOVING INTO THE
REGION ALOFT...WINDS WILL CONTINUE TO INCREASE THROUGH THE EVENING
HOURS. GUSTS WILL REACH 30-50 MPH AT TIMES OVERNIGHT ACROSS MUCH
OF THE REGION. A FEW GUSTS TO 55 MPH ARE POSSIBLE IN AREAS THAT
CHANNEL WESTERLY FLOW.
TEMPS WILL BE COOLING OFF DUE TO THE COLD AIR ADVECTION...WITH
LOWS FALLING INTO THE 20S AND 30S BY LATE TONIGHT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE LOW WILL CONTINUE TO DEEPEN TUESDAY AND IS EXPECTED TO BEGIN
TO FILL IN THE AFTERNOON AS IT MOVES AWAY FROM THE CANADIAN
MARITIMES. EVEN THOUGH THE LOW WILL BE MOVING FARTHER AWAY FROM
THE REGION TUESDAY STRONG AND GUSTY WINDS WILL CONTINUE. WITH THE
LOW STILL STRENGTHEN DURING THE MORNING AND WITH DAYTIME MIXING
WIND GUSTS UP TO 45 TO 55 MPH ARE EXPECTED. THE STRONGEST WINDS
ARE EXPECTED DOWN THE MOHAWK VALLEY ACROSS THE CAPITAL DISTRICT
AND BERKSHIRES AND ACROSS THE HIGHER TERRAIN.
THE PRESSURE GRADIENT WILL SLACKEN ACROSS THE REGION TUESDAY
AFTERNOON WITH RIDGING BUILDING IN FROM THE WEST ESPECIALLY
IN THE EVENING. WITH THE RIDGE BUILDING IN WINDS WILL DIMINISH
BECOMING LIGHT AND ALONG WITH MOSTLY CLEAR IT WILL GET CHILLY/COLD
WITH LOWS FORECAST TO DROP INTO THE TEENS TO UPPER 20S ACROSS THE
LOCAL AREA...AROUND 5 TO 10 DEGREES BELOW NORMAL.
RIDGING WILL BUILD IN ALOFT WEDNESDAY AS THE SURFACE HIGH SHIFTS
OFF THE EAST COAST. TEMPERATURES WILL REBOUND NICELY THANKS TO
SUNSHINE AND THE SOUTHERLY RETURN FLOW ABOUT THE HIGH.
DRY WEATHER SHOULD HOLD ON THROUGH MUCH OF WEDNESDAY NIGHT AS THE
UPPER RIDGE REMAINS OVER THE REGION. HOWEVER...CLOUDS WILL BE ON
THE INCREASE AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A STORM SYSTEM WILL BE MOVING ACROSS THE GREAT LAKES ON
THURSDAY...TOWARDS SOUTHERN CANADA FOR THURSDAY NIGHT. STRONG SW
FLOW AHEAD OF THIS SYSTEM WILL ALLOW 850 HPA TEMPS TO SURGE TO ABOVE
10 DEGREES C FOR THURSDAY MORNING. ALTHOUGH THERE WILL BE PLENTY OF
INCREASING CLOUDS DUE TO THE APPROACHING STORM...THIS WILL MAKE FOR
A WARM DAY...WITH HIGHS INTO THE 60S ACROSS VALLEY AREAS. SOME RAIN
SHOWERS WILL BE POSSIBLE LATER IN THE DAY...AND ESPECIALLY FOR
THURSDAY NIGHT...AS THE STORM/S COLD OR OCCLUDED FRONT CROSSES THE
REGION FROM WEST TO EAST. THE PUSH OF COLD AIR WILL LAG BEHIND THE
SYSTEM...SO TEMPS WILL ONLY FALL INTO THE MID 40S TO MID 50S FOR
THURS NIGHT.
THE COLD/OCCLUDED FRONT LOOKS TO SLOW DOWN AS IT RUNS INTO THE UPPER
LEVEL RIDGING...AND IT MAY WIND UP STALLING JUST TO OUR EAST OF OUR
AREA FOR LATE THURSDAY NIGHT INTO FRIDAY. AS THIS OCCURS...A WAVE OF
LOW PRESSURE WILL DEVELOP ALONG THIS BOUNDARY AND MOVE
NORTHWARD...ALLOWING FOR SOME ADDITIONAL RAIN SHOWERS FOR INTO THE
DAY ON FRIDAY. TEMPS ON FRIDAY WILL STILL BE ABOVE NORMAL...WITH MID
50S TO MID 60S OVER MUCH OF THE AREA WITH PLENTY OF CLOUDS STILL
AROUND.
HOWEVER...COOLER AIR WILL FINALLY START TO MOVE INTO THE REGION FOR
OVER THE WEEKEND...AS AN ARCTIC FRONTAL BOUNDARY WILL MOVE ACROSS
THE REGION...AND ALLOWS FOR A MUCH COLDER AIR MASS TO WORK ITS WAY
IN. 850 HPA TEMPS WILL BE FALLING TO -10 TO -15 DEGREES C BY
SUNDAY...AND TEMPS WILL BE IN THE MID 30S TO MID 40S ON
SATURDAY...AND ONLY REACH THE MID 20S TO UPPER 30S ON SUNDAY. THERE
WILL BE THE POSSIBILITY OF SOME RAIN SHOWERS INITIALLY WITH THE
PASSAGE OF THE BOUNDARY EARLY SATURDAY. THROUGHOUT THE WEEKEND
THERE WILL BE THE CHANCE FOR SOME ADDITIONAL PRECIP...MAINLY IN
THE FORM OF SNOW SHOWERS...DUE TO THE CYCLONIC FLOW AROUND THE
PASSING UPPER LEVEL SHORTWAVE. THE BEST CHANCE WILL BE ACROSS
WESTERN AND HIGH TERRAIN AREAS...WHERE SOME LAKE ENHANCEMENT WILL
OCCUR. PRECIP LOOKS FAIRLY LIGHT AND MOISTURE WILL BE
LIMITED...BUT CANNOT RULE OUT SOME LIGHT SNOW ACCUMULATION
EVERYWHERE...EVEN IN VALLEY AREAS.
AS HIGH PRESSURE STARTS TO BUILD INTO THE REGION AT THE
SURFACE...THE UPPER LEVEL SHORTWAVE WILL START TO MOVE AWAY BY
MONDAY. THIS LOOKS TO ALLOW FOR DRY WEATHER WITH MODERATING
TEMPERATURES FOR EARLY NEXT WEEK.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
WITH A STORM SYSTEM DEPARTING AND STRENGTHENING OVER THE CANADIAN
MARITIMES...WINDS WILL BECOME GUSTY TONIGHT AND INTO MOST OF
TUESDAY. WEST WINDS WILL BE 10-20 KTS WITH FREQUENT GUSTS OF
25-35 KTS EXPECTED. THE STRONGEST WINDS WILL BE AT
KALB/KPSF...AND WILL BE STRONGEST BETWEEN MIDNIGHT AND THE EARLY
AFTERNOON HOURS ON TUESDAY.
WITH THE STORM NEARBY...A FEW LINGERING RAIN SHOWERS ARE POSSIBLE
FOR KALB/KPSF/KGFL OVER THE NEXT FEW HOURS. DESPITE THESE BRIEF
PASSING RAIN SHOWERS...FLYING CONDITIONS SHOULD GENERALLY REMAIN
VFR...WITH BKN-OVC CIGS AT 4-6 KFT. THE THREAT FOR RAIN SHOULD END
BY 10 PM-MIDNIGHT. CIGS WILL REMAIN BKN OVERNIGHT...BUT SHOULD
START TO BECOME SCT BY MID TO LATE MORNING ON TUESDAY...AND
EVENTUALLY SKC BY THE EVENING HOURS. HOWEVER...BKN CIGS AT AROUND
5 KFT MAY LINGER INTO THE DAY AT KPSF...WITH SOME CLEARING
EXPECTED BY LATE IN THE DAY.
OUTLOOK...
TUE NIGHT: LOW OPERATIONAL IMPACT. BREEZY IN THE EVENING.
WED-WED NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
THU: HIGH OPERATIONAL IMPACT. LIKELY SHRA.
FRI-FRI NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
SAT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
&&
.FIRE WEATHER...
WIND GUSTS 40-50 MPH OVERNIGHT INTO TUESDAY...
AT LEAST A QUARTER INCH OF RAIN FELL ACROSS MUCH OF EASTERN NEW YORK
AND ADJACENT WESTERN NEW ENGLAND MONDAY.
STRONG AND GUSTY NORTHWESTERLY WILL DEVELOP ACROSS THE AREA TONIGHT
AND CONTINUE WELL INTO TUESDAY. A WIND ADVISORY IS IN EFFECT FOR THE
AREA FOR TONIGHT AND TUESDAY. THE WINDS WILL BE STRONGEST DOWN THE
MOHAWK VALLEY ACROSS THE CAPITAL DISTRICT AND BERKSHIRES AND ACROSS
THE HIGHER TERRAIN.
WITH WINDS INCREASING TONIGHT...LIKELY ONLY SEE RH VALUES REACHING
UP TO AROUND 75 PERCENT.
ON TUESDAY...AFTERNOON RH VALUES LOOK TO DROP TO AROUND 30 PERCENT
IN THE MID HUDSON VALLEY AND BE IN THE 30S UP THE HUDSON VALLEY
WITH VALUES INTO THE 40S ACROSS THE HIGHER TERRAIN.
RH ARE EXPECTED TO BE LOWER WEDNESDAY AFTERNOON WITH MINIMUMS VALUES
IN THE 20S. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST INCREASING TO
10 TO 15 MPH IN THE AFTERNOON.
OUR NEXT CHANCES FOR RAINFALL COMES ON THURSDAY INTO FRIDAY AS
A LOW PRESSURE SYSTEM APPROACHES AND CROSSES THE REGION.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS ARE ANTICIPATED THIS WEEK.
THE RAINFALL REPORTS WE RECEIVED TODAY RANGED FROM 0.15 UP TO
0.75 INCHES WITH THE HIGHER AMOUNTS ACROSS THE SOUTHERN
ADIRONDACKS. OUR NEXT CHANCES FOR WIDESPREAD RAINFALL WILL COME
THURSDAY INTO FRIDAY AS A LOW PRESSURE SYSTEM APPROACHES AND
CROSSES THE REGION.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR CTZ001-013.
NY...WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR VTZ013>015.
&&
SYNOPSIS...FRUGIS
NEAR TERM...FRUGIS
SHORT TERM...IAA
LONG TERM...FRUGIS
AVIATION...FRUGIS
FIRE WEATHER...IAA/HWJIV
HYDROLOGY...IAAHazardous weather outlook, Mar 28, 4:18 PM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT MON MAR 28 2016
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
518 PM EDT MON MAR 28 2016
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND REPORTS OF MEASURED WIND GUSTS AS
WELL AS ANY REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.
Strong Wind, Northern Berkshire
- When
- March 28, 11:00 PM EST to March 29, 2:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Strong Wind, Southern Berkshire
- When
- March 28, 11:00 PM EST to March 29, 2:00 PM EST
- Where
- Southern Berkshire forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, March 28 to 29, 20161 injured · $240,000 · 5 events
- High Wind in New Jersey, March 28, 2016$50,000 · 50 kt wind · 1 event
- Strong Wind in Connecticut, March 28 to 29, 2016$40,000 · 1 event
- Strong Wind in New York, March 28 to 29, 2016$27,000 · 9 events
- Strong Wind in Pennsylvania, March 28, 2016$33,000 · 2 events
- Winter Storm in Wyoming, March 28 to 30, 201614 events
- Winter Storm and Heavy Snow in Nevada, March 28 to 30, 20165 events
- High Wind in Arizona, March 28 to 29, 201660 kt wind · 4 events
- High Wind in Nevada, March 28, 201672 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, March 28 to 30, 20163 events
- Heavy Snow and Winter Weather in Idaho, March 28, 20162 events
- High Wind and Strong Wind in California, March 28, 2016$10,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620814, 620815.